It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Sleep Disorders Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 02-26-2007, 12:55 PM   #1
Senior Veteran
(female)
 
Join Date: Feb 2007
Location: USA
Posts: 3,159
bethsheba HB Userbethsheba HB Userbethsheba HB Userbethsheba HB Userbethsheba HB User
Experienced Sleep Disorders/Joint Problems with Blood Pressure Meds

I was a healthy 53 year old woman when i was prescribed 25 mg HYDROCHLOROTHIAZIDE for slightly elevated blood pressure. While on this medication I exerienced the following:

slept between 12-20 hours/day, sleeping thru doctor appts, phone calls, meals, part time work assignments (I was uanble to work full time due to sleep problems).
woke up between 1:30 am and 3:30 am without being able to return to sleep.
experienced back pain so severe (not related to injury or abuse) that it required 6 weeks of physical therapy.
experienced shoulder pain (not related to injury or abuse) that it required 4 weeks of phyical therapy
experienced hip pain in the middle of the night that kept me from sleeping
lacked the concentration to make simple bank deposits, address envelopes
experienced exhaustion so severe that i was unable to perform daily activities like brushing teeth, doing dishes, bathing, preparing meals.

Blood pressure rose and was then prescribed 40/25 mg BENICAR HCT:
Early am wakenings disappeared.
Back, shoulder, and hip pain disappeared.
Sleeping around the clock but still fell asleep for the night b/4 the 6 pm news.
Leg spasms appeared in afternoons and continued through night hours (primary and sleep specialist denied a correlation between meds and spasms)
Exhasution continued.

Blood pressure rose again and then was prescribed 20 mg LISINIOPRIL:
Leg spasms disappeared immediately. (Primary and sleep specialist now say I was "sensitive" to Benicar HCT)
Stiffness and arthritis appeared in all of my joints. Range of motion decreased by at least 50 percent.
Exhaustion continued.

Blood pressure rose and then was prescribed 25 mg ATENONOL:
Stiffness and arthritis disappeared.
Range of motion returned.
Joint pain developed in ankle and toes.
Able to get through day without napping.
Fell at home 4 times in one week, once knocking myself out and ending up in the emergency room (no prior history of falls).
Very, very tired but not exhausted.
Although getting more rest, no interest in doing necessary tasks, nor in doing things that i loved to do in the past.

While on ATENOLOL, I was so tired (but not exhausted), that i wanted to drive into cement embankment about 6 pm after dining with friends. Then i knew I had a very serious problem and without medical supervision (both a sleep specialist and my primary physician denied a correlation between my sleep/joint problems and the meds) I immedately took myself off the only prescription drug i was taking. That night i slept soundly. I didn't take any medication the next day and slept even better the following night. On the third day i was convinced that there was a direct correlation between the medication and my health problems. I remained prescription drug free (aside for a daily vitamin I take no over the counters) for almost 4 weeks. During that time I was able to sleep normally, felt refreshed upon wakening, experienced no joint or bone pain, and felt like i was able to move like a dancer. But best of all my head cleared, my memory returned, as did my cognitive ability. Unfortunately, once my head cleared and my organizational skills returned, I realized that I had gained more than 20 pounds on medication, my cholesterol had climbed 100 points, and my bp had climbed well beyond the borderline numbers (due to poor eating habits, no exerise due to no sleep and exhaustion?). I hadn't worked for two years, I had no health insurance, and I had spent my life savings paying for necessities. This experience has been devastating physically, financially, socially, and spiritually. I am now taking a blood pressure medication I can tolerate but i am alert to ANY changes as I am aware how the side effects can slowly slide into one's life with no notice.

If you will be taking or are taking a blood pressure medication or any other medication, you need to be aware of ANY changes in your BODY, your THINKING, or in your DAILY ACTIVITIES. Document daily. Patients and doctors don't always recognize side effects. And doctors are known for prescribing drugs for side effects instead of lowering the dose or changing the prescription. BP meds can save your life but you NEED to be aware of possible side effects of these medications because they can be as bad, if not worse, than the conditions they supposedly prevent.

Research, research, research and don't deny your own reality. It may save your life.

Last edited by bethsheba; 03-02-2007 at 03:44 AM. Reason: added med dosage, clarification

 
Sponsors Lightbulb
   
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Sleep Apnea KLPEACH Sleep Disorders 15 05-29-2008 08:44 AM
Sleep Apnea---do you have it? If so, it may be elevating your blood pressure! bethsheba High & Low Blood Pressure 16 02-26-2008 04:51 AM
sleep problems? desperate1 Sleep Disorders 5 08-17-2007 06:15 PM
sleep apnea charli1971 Sleep Disorders 21 03-27-2007 12:40 PM
diabeties can cause mood disorders? nataliejo Diabetes 7 03-20-2007 03:56 AM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added








TOP THANKED CONTRIBUTORS



mkgbrook (6), ladybud (6), danabarb (4), claud883 (4), nochange (4), Seraph (3), phoebe368 (3), writeleft (3), Zork2 (3), irisrose (3)

Site Wide Totals

teteri66 (1180), MSJayhawk (1013), Apollo123 (909), Titchou (857), janewhite1 (823), Gabriel (763), ladybud (755), midwest1 (671), sammy64 (668), BlueSkies14 (607)



All times are GMT -7. The time now is 09:29 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!